Georgia, 2012

Damaging Wind in Georgia, October 8, 2012

October 8, 2012 · NWS JAX · 1 event in 1 county or zone

A stalled front, passing upper level short wave trough from the Gulf of Mexico, high moisture and instability phased over NE Florida and SE Georgia which yielded scattered strong storms and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A stalled front, passing upper level short wave trough from the Gulf of Mexico, high moisture and instability phased over NE Florida and SE Georgia which yielded scattered strong storms and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 8, 1:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 8, 1:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 PM EDT MON OCT 8 2012

.NEAR TERM...CONSIDERABLE HIGH CLOUDS...FROM AN MCS IN THE NE
GULF...HAS DELAYED THE DAYTIME HEATING AND ONSET OF NUMEROUS
SHOWERS/STORMS OVER THE AREA. ISOLATED STORMS WERE DEVELOPING ALONG
THE SE GA COASTS WHERE A BROAD SURFACE LOW WAS. THERE HAS BEEN
ROTATION ALOFT IN SOME OF THESE STORMS. THERE WERE SCATTERED
SHOWERS/ STORMS BOTH IN THE ATLANTIC AND NE GULF IN ASSOCIATION WITH
BROAD LOW PRESSURE AREAS. THE ACTIVITY WAS MOVING SLOWLY NORTHEAST.
MEANWHILE...A FRONTAL BOUNDARY REMAINED NEARLY STATIONARY ACROSS NE
FL FROM AROUND A JAX TO LIVE OAK LINE. MORE COOLER AND STABLE BEHIND
THIS FRONT WITH CONSIDERABLE LOW CLOUDS THAT WERE SLOWLY LIFTING. AS
A SHORT WAVE MOVES IN FROM THE GULF LATE THIS AFTERNOON IT WILL
INTERACT WITH THE FRONT AND STILL EXPECTING A ROUND OF SCATTERED TO
NUMEROUS SHOWERS/STORMS. THE RIGHT REAR QUADRANT OF THE SUBTROPICAL
JET WILL ALSO BE MOVING THROUGH WHICH MAY HELP ENHANCE STORMS. A FEW
STORMS MAY STILL BE STRONG...ESPECIALLY ACROSS THE FAR SOUTHERN AND
SE ZONES WHERE THERE WILL BE LESS HIGH CLOUD COVER AND BETTER
HEATING. WILL STILL KEEP MENTION OF ISOLATED STORMS ACROSS SE GA DUE
TO THE STRONG UPPER DYNAMICS THAT MAY OVERCOME THE SURFACE BASED
STABILITY...BUT BEST COVERAGE WILL BE ALONG AND SE OF THE FRONTAL
BOUNDARY.

.SHORT TERM...

TONIGHT...WILL KEEP CHANCE POPS ACROSS THE EASTERN PORTION OF
NE FL INTO THE EARLY EVE AS THE SHORT WAVE MOVING IN FROM THE GULF
INTERACTS WITH THE FRONTAL BOUNDARY. AFTER THE PASSAGE OF THE SHORT
WAVE...THE COLD FRONT WILL SWING SE OUT OF THE AREA AND WILL SEE
AN END TO THE SHOWER/TSTM ACTIVITY. HOWEVER...MODELS AND MODEL SOUNDINGS
INDICATE CONSIDERABLE LOW CLOUDS MOVING IN AREA WIDE BY LATE THIS
EVE AND OVERNITE...BEHIND FRONT...AS LOW BASED INVERSION SETS IN ALONG
WITH WEAK ISENTROPIC LIFT. WILL ALSO MENTION PATCHY FOG ACROSS THE
FAR SOUTHERN ZONES WHERE BOUNDARY LAYER WINDS THERE WILL BE WEAKER.
WILL HAVE A SHARP NW-SE TEMP GRADIENT BEHIND FRONT WITH MIN TEMPS
RANGING FROM THE MID/UPPER 50S ACROSS SE GA TO THE MID/UPPER 60S)
ACROSS THE FAR SE ZONES.

TUESDAY/TUESDAY NIGHT...THE LOW CLOUDS WILL PERSIST INTO TUESDAY AND
THEN BEGIN TO LIFT ACROSS SE GA BY EARLY AFTERNOON AND ELSEWHERE BY
MID/LATE AFTERNOON. HIGH PRESSURE BUILDS INTO THE REGION...WITH THE
FRONTAL BOUNDARY GETTING A PUSH INTO CENTRAL FLORIDA. CONDITIONS
WILL DRY SIGNIFICANTLY...WITH MINOR CHANCES OF SHOWERS OFFSHORE AND
ALONG THE IMMEDIATE COAST MAINLY SOUTH OF JAX TUESDAY AFTN. HIGH
TEMPERATURES TUESDAY WILL BE 3-5 DEGREES COOLER THAN MONDAY...WITH
LOWS NEAR 60 AS FAR SOUTH AS INTERIOR SECTIONS OF NE FL TUESDAY
NIGHT.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/...
SURFACE HIGH PRESSURE OVER THE SOUTHEASTERN STATES WILL BE
REINFORCED BY ANOTHER SURFACE RIDGE MIGRATING EASTWARD ACROSS THE
TENNESSEE VALLEY...AS OUR FLOW ALOFT BRIEFLY BECOMES NORTHWESTERLY.
THIS WEATHER PATTERN WILL KEEP A SEASONABLY COOL AND DRY AIR MASS IN
PLACE THROUGH EARLY FRIDAY...WITH HIGHS GENERALLY BETWEEN 80 AND 85
AND LOWS RANGING FROM THE UPPER 50S OVER INTERIOR SOUTHEAST GEORGIA
TO THE UPPER 60S ALONG THE IMMEDIATE COAST.

BROAD TROUGHING ALOFT OVER THE EASTERN UNITED STATES WILL LIFT
NORTHEASTWARD LATE IN THE WEEK...WITH RIDGING ALOFT EXPANDING
OVER OUR AREA FROM THE GULF OF MEXICO. ONSHORE FLOW WILL DEVELOP
BY FRIDAY AND GRADUALLY DEEPEN NEXT WEEKEND...RESULTING IN A
GRADUAL UPTICK IN TEMPERATURES AND DEWPOINTS TO JUST ABOVE MID
OCTOBER CLIMATOLOGY REGION-WIDE. MOISTURE SHOULD REMAIN RELATIVELY
SHALLOW THROUGH SATURDAY...AND HAVE LEFT RAIN CHANCES OUT OF THE
FORECAST GRIDS UNTIL SATURDAY NIGHT...EXCEPT ISOLATED COVERAGE FOR
THE COASTAL WATERS. HAVE PLACED ISOLATED POPS IN THE GRIDS REGION-
WIDE FOR THE END OF NEXT WEEKEND AS LONG-TERM GUIDANCE DEPICTS
VEERING IN OUR LOW-LEVEL WIND PROFILE IN CONCERT WITH INCREASING
DEEP-LAYERED MOISTURE.

&&

.AVIATION...TEMPO GROUPS USED FOR REST OF THE AFTN WITH INCREASED
CHANCE OF TSTMS WITH OCNL MVFR TO IFR CIGS/VSBY EXPECTED THROUGH AT
LEAST 22Z. CONVECTION SHOULD WIND DOWN IN THE EVENING HOURS WITH
VFR CONDS FOR A TIME BEFORE THE COLD FRONT UNDERCUTS MOIST AIR ALOFT
AND CREATES STRATUS AND SOME MVFR VSBY RESTRICTIONS. CIGS WILL BE
SLOW TO LIFT ON TUESDAY AND HAVE IFR/MVFR CONTINUING INTO LATE
MORNING.

&&

.MARINE...E TO SELY WINDS NEAR 10-15 KT AND SEAS OF ABOUT 2-3 FT.
WINDS WILL SHIFT TO NLY LOW ALONG A STNRY FRONT MOVES OFFSHORE THIS
EVENING AND SHIFTS WINDS AROUND AND PUSHING A COLD FRONT S OF THE
WATERS OVERNIGHT. NLY WINDS UP TO ABOUT 15 KT POSSIBLE TONIGHT
AND SMALL CRAFT EXERCISE CAUTION CONDITIONS LIKELY BY TUESDAY BUT
WEAKENING BY WED. ANOTHER NELY SURGE/BACKDOOR FRONT MOVES IN THU
WITH WINDS INCREASING AGAIN TO SCEC CRITERIA AND POSSIBLY LASTING
THROUGH SAT.

RIP CURRENTS: LOW RISK TODAY...POSSIBLY BECOMING MODERATE TUESDAY
UNDER INCREASING ONSHORE FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  57  77  54  83 /  20  10  10  10
SSI  66  75  62  81 /  40  10  10  10
JAX  66  78  58  83 /  40  10  10  10
SGJ  72  80  66  82 /  50  20  10  10
GNV  66  83  61  85 /  30  10  10  10
OCF  68  85  63  87 /  40  10  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PP/ARS/AW
Hazardous weather outlook, Oct 8, 11:52 AM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1252 PM EDT MON OCT 8 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1252 PM EDT MON OCT 8 2012

...SCATTERED TO NUMEROUS STORMS THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...REST OF TODAY AND TONIGHT...

A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS THE REGION
TODAY. SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL DEVELOP ALONG
THE BOUNDARY THIS AFTERNOON. A FEW OF THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND
MARGINALLY SEVERE HAIL. STORM MOTION WILL BE NORTHEAST AROUND 10 TO
15 MPH. IN ADDITION...ISOLATED STORMS MAY PRODUCE WATERSPOUTS OVER
THE COASTAL WATERS. MOST OF THE STORM ACTIVITY WILL DIMINISH AFTER 8
PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NORTHEAST FLOW WILL INCREASE ACROSS THE COASTAL WATERS...WITH WINDS
AND SEAS POSSIBLY REACHING SMALL CRAFT EXERCISE CAUTION CRITERIA
TUESDAY AND WEDNESDAY. IN ADDITION...A MODERATE RISK OF RIP CURRENTS
MAY BE POSSIBLE AT AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ASKED TO SELF ACTIVATE IF WARNINGS ARE ISSUED THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS

In the hours before

Special weather statement, Oct 8, 3:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 PM EDT MON OCT 8 2012

FLZ024-GAZ164>166-082100-
CHARLTON-COASTAL CAMDEN-INLAND CAMDEN-NASSAU-
410 PM EDT MON OCT 8 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
CHARLTON...SOUTHWESTERN CAMDEN AND NORTHWESTERN NASSAU COUNTIES FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 500 PM EDT...

AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF HILLIARD...MOVING
NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HOMELAND...FOLKSTON...HILLIARD AND KINGS FERRY THROUGH 500 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3097 8190 3097 8176 3074 8164 3062 8207
      3078 8215
TIME...MOT...LOC 2010Z 247DEG 12KT 3074 8201

SHASHY
Special weather statement, Oct 8, 3:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 PM EDT MON OCT 8 2012

GAZ152>154-164>166-082045-
BRANTLEY-CHARLTON-COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND
GLYNN-
416 PM EDT MON OCT 8 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
BRANTLEY...EXTREME NORTHEASTERN CHARLTON...NORTHERN CAMDEN AND
WESTERN GLYNN COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL
445 PM EDT...

AT 416 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST
OF THALMANN TO 3 MILES SOUTHWEST OF TARBORO...MOVING EAST AT 20 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WAYNESVILLE...THALMANN...TARBORO...WAVERLY AND DOCK JUNCTION THROUGH
445 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION
WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE
WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3096 8157 3096 8192 3127 8178 3130 8170
      3131 8143
TIME...MOT...LOC 2016Z 263DEG 17KT 3124 8171 3098 8183

SHASHY
Local storm report, Oct 8, 3:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT MON OCT 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HEAVY RAIN       PALM COAST              29.57N 81.21W
10/08/2012  E5.00 INCH       FLAGLER            FL   PUBLIC

            REPORT RELAYED BY MEDIA

&&

LSTRUBLE
Local storm report, Oct 8, 3:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
434 PM EDT MON OCT 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     FLOOD            PALM COAST              29.57N 81.21W
10/08/2012                   FLAGLER            FL   EMERGENCY MNGR

            FLOODING HAS COVERED A PORTION OF BIRD OF PARADISE DRIVE
            BETWEEN THE BURNING BUSH DRIVE INTERSECTIONS.

&&

LSTRUBLE
Special weather statement, Oct 8, 3:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 PM EDT MON OCT 8 2012

FLZ024-GAZ153-154-165-166-082130-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-NASSAU-
444 PM EDT MON OCT 8 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN...
NORTHERN NASSAU AND SOUTHERN GLYNN COUNTIES FOR STRONG WINDS AND
FUNNEL CLOUDS VALID UNTIL 530 PM EDT...

AT 444 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES WEST OF
DOCK JUNCTION TO 4 MILES EAST OF HILLIARD...MOVING EAST AT 15 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND KINGS
FERRY...HILLIARD...WAVERLY...TARBORO...WOODBINE...COLESBURG...DOCK
JUNCTION...KINGSLAND...COUNTRY CLUB ESTATES AND HARRIETTS BLUFF
THROUGH 530 PM EDT. GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION
WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE
WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3120 8127 3120 8132 3116 8135 3113 8134
      3111 8139 3100 8140 3101 8145 3098 8147
      3096 8144 3098 8142 3098 8140 3090 8140
      3077 8145 3070 8142 3064 8142 3063 8197
      3128 8169 3128 8125
TIME...MOT...LOC 2044Z 270DEG 13KT 3119 8162 3069 8184

SHASHY
Special weather statement, Oct 8, 3:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
446 PM EDT MON OCT 8 2012

FLZ038-082130-
FLAGLER-
446 PM EDT MON OCT 8 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
FLAGLER COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 530 PM
EDT...

AT 446 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ESPANOLA...MOVING NORTHEAST AT 15
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND ESPANOLA...
BUNNELL...PALM COAST AND FLAGLER BEACH THROUGH 530 PM EDT. HAIL UP
TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2938 8136 2955 8144 2966 8120 2945 8110
TIME...MOT...LOC 2046Z 247DEG 12KT 2950 8130

SHASHY

The radar

The Jacksonville radar (KJAX), 53 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
October 8, 4:00 PM EST
Where
Camden County, 0.69 mi S of Woodbine
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
30.960, -81.720

A tree was blown down in Woodbine. The time of damage was based on radar and the cost was estimated for inclusion in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411652.